Alert archive / Kansas / Flash Flood Warnings in 2007

Flash Flood Warning 14, NWS Topeka, KS

February 28, 2007Coffey County, Franklin County, Osage County, Kansas

NWS Topeka, KS issued this flash flood warning at Feb 28, 2007, 8:58 PM CST for Coffey County, Franklin County, Osage County, Kansas. It took effect at Feb 28, 2007, 9:06 PM CST. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 28, 2007, 8:58 PM CST (02:58 UTC)
In effect from
Feb 28, 2007, 9:06 PM CST
Expired
Mar 1, 2007, 1:00 AM CST
In force
4 hr
Issued by
NWS Topeka, KS
Area
Whole counties

Counties Coffey County, KS, Franklin County, KS, Osage County, KS

The radar

The Topeka radar (KTWX), 80 km from the middle of the area, began a volume at 02:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 3.0 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2007-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2007-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2552 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KTOP 010306 CCA
FFWTOP
KSC031-059-139-010700-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING...CORRECTED
NATIONAL WEATHER SERVICE TOPEKA KS
858 PM CST WED FEB 28 2007

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN COFFEY COUNTY IN EAST CENTRAL KANSAS
  FRANKLIN COUNTY IN EAST CENTRAL KANSAS
  SOUTHERN OSAGE COUNTY IN EAST CENTRAL KANSAS

* UNTIL 100 AM CST

* AT 855 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAINFALL OF 2 TO 3 INCHES HAS FALLEN OVER MOST OF       
  THE WARNED AREA. THUNDERSTORMS WILL CONTINUE TO DEVELOP AND        
  MOVE EAST NORTHEAST ACROSS THE WARNED AREAS THROUGH THE EVENING    
  HOURS. 

* LOCATIONS IMPACTED INCLUDE...
  WELLSVILLE...
  QUENEMO...
  POMONA LAKE...
  POMONA...
  OTTAWA...
  OSAGE CITY...
  MELVERN...
  LYNDON...

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 144 AND 198.

RUNOFF FROM THESE STORMS WILL CAUSE FLASH FLOODING OF CREEKS AND 
STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS 
ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT
TO FLASH FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. MOVE TO HIGHER GROUND...AWAY FROM RISING WATER.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.

LAT...LON 3870 9594 3837 9595 3839 9507 3873 9507

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Feb 28, 3:25 PM CST, 5 hours 33 minutes earlier.

Area forecast discussion, Feb 28, 3:25 PM CST, 5 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
325 PM CST WED FEB 28 2007

.DISCUSSION...

CONCERNS REMAIN SEVERE POTENTIAL EAST CENTRAL LATER TONIGHT AND THEN
SNOW FOR OVERNIGHT HOURS.

MOSTLY SUNNY SKIES ACROSS OUR AREA TODAY...AND TEMPERATURES HAVE
MIXED OUT INTO THE 60S MOST AREAS. UPPER TROF MOVING ACROSS THE
ROCKIES ATTM...AND ARE STARTING TO SEE RESPONSE IN SURFACE LOW
DEEPENING OVER THE TX PANHANDLE. WHILE SOME DEWPOINTS ALONG AND
SOUTH OF INTERSTATE 70 ARE HOLDING IN THE LOWER 40S...DRIER AIR HAS
PROGRESSED EASTWARD WITH DEWPOINTS IN THE 30S ACROSS MUCH OF
SOUTHERN KS. DEWPOINTS IN THE 40S AND 50S NOT FAR AWAY IN NE OK.

SURFACE LOW IS PROGGED TO DEEPEN AND MOVE ACROSS SOUTHERN
KANSAS...THEN LIFT INTO NORTHERN MO AND INTO IOWA. INVERTED TROF TO
SET UP ACROSS KANSAS THROUGH MIDNIGHT.  STILL THINK WE WILL SEE SOME
POOLING OF DEWPOINTS ALONG THIS TROF AS IT CONTINUES TO DEVELOP AND
DRAW OKLAHOMA DEWPOINTS NORTHWARD. COOLING ALOFT FROM ADVANCING
UPPER TROF WILL BRING COOLING OVER OUR CWA AROUND 0Z. AT THAT
TIME...THINK CAP WILL WEAKEN ENOUGH TO INITIATE STORMS IN OUR FAR SE
CWA...AND TO SUSTAIN ANY CONVECTION WHICH INITIATES FURTHER
SOUTHWARD. 06Z RUC IS CLOSE TO CURRENT THINKING WHERE S/SE FLOW WILL
DRAW MOISTURE AND STORMS NORTHWARD ALONG I70 CORRIDOR THROUGH THE
EVENING...THEN RUN INTO CONVERGENCE IN THE SURFACE TROF AS FRONT
PUSHES SOUTHWARD. WITH CAPES UP TO 1200 J/KG...AND 0-6KM SHEAR
RUNNING 50 KTS WITH SURFACE BASED CONVECTION...THINK WE WILL SEE
SOME SEVERE STORMS BEFORE MIDNIGHT.

NEXT CONSIDERATION IS SNOW FROM MIDNIGHT TO NOON THURSDAY. MID LEVEL
FREEZING MARK COMES INTO THE WESTERN CWA BY MIDNIGHT...THEN
PROGRESSES EASTWARD TOWARD TOP BY 12Z.  HAVE SPREAD SNOW AND BLOWING
SNOW EASTWARD...WITH A RAIN SNOW MIX AND RAIN OUT AHEAD.  THINK WE
WILL HAVE SOME LINGERING THUNDER 6-9Z ALONG AND SE OF I35.  AS UPPER
STORM GATHERS STRENGTH AND SFC LOW DEEPENS...SURFACE WINDS INCREASE
TO SUSTAINED 20 MPH WITH HIGHER GUSTS...AND WILL THEREFORE KEEP THE
SN/BLSN ADVISORY.  WINDOW FOR SNOWFALL IS TIGHT...BUT STRAIGHT
CONVERSIONS 10/1 OF QPF TO SNOW SHOULD BRING ADVISORY NUMBERS ACROSS
THE NORTHERN COUNTIES. BETTER QVECTOR CONVERGENCE...SATURATED
PV...AND TROWAL FEATURES NOT COMING TOGETHER OVER OUR AREA FOR HEAVY
SNOW...ALTHOUGH SOME FRONTOGENESIS WILL LIKELY BRING SOME LOCALLY
HIGHER AMOUNTS. WILL GO WITH 2-5 IN THE NORTHERN 2 TIERS OF COUNTIES
AT THIS TIME. IF SYSTEM SLOWS OR STARTS TO DEEPEN FASTER...WILL NEED
TO BE SHIFTED.

WINDS WILL REMAIN WESTERLY THURSDAY ACROSS THE CWA AND INCREASE FROM
THE WEST/NORTHWEST FRIDAY INTO SATURDAY MORNING. THIS WILL LIKELY
KEEP LOWS THURSDAY NIGHT UP FROM WHAT THEY OTHERWISE WOULD BE
(ESPECIALLY NORTHERN CWA WHERE SNOWCOVER EXPECTED TO BE DEEPEST)
WITH LOWS MAINLY IN THE LOW TO MID 20S.  ANOTHER SHORTWAVE LOBE WILL
SWING SOUTHEAST ACROSS THE AREA ON THE BACKSIDE OF UPPER LOW STILL
OVER THE GREAT LAKES. AS THIS OCCURS...NOT ONLY WILL THE WINDS
INCREASE...BUT ALSO THE CHANCE FOR SNOW FLURRIES/VERY LIGHT SNOW
NORTH/NORTHEAST CWA WITH THE PASSAGE OF THE TROUGH. HAVE ADDED A
CHANCE FOR FLURRIES FAR NORTH/NORTHEAST FRIDAY NIGHT/EARLY SATURDAY
TO ACCOUNT FOR THIS...BUT EXPECT THE EVENT TO REMAIN LIGHT. THIS
WILL ALSO BRING A REINFORCING PUSH OF COOLER AIR AND CLOUDS INTO THE
AREA AS WELL. EXPECT HIGHS SATURDAY TO BE NEARLY THE SAME OR
SLIGHTLY COOLER THAN FRIDAY MOST AREAS.

AS CWA TRANSITIONS FROM NORTHWEST FLOW TO A MORE ZONAL FLOW BY THE
END OF THE WEEKEND WITH UPSTREAM RIDGING...TEMPERATURES WILL BEGIN
TO MODERATE AS 850 FLOW BECOMES MORE WESTERLY AND 850 TEMPS INCREASE
RAPIDLY LATE SUNDAY INTO MONDAY. THIS IN COMBINATION WITH MORE
SUNSHINE SHOULD HELP PUSH HIGHS SUNDAY INTO THE UPPER 40S TO LOWER
50S THEN MAINLY THE LOW TO MID 50S ON MONDAY...THEN GENERALLY 55 TO
60 TUESDAY AND WEDNESDAY.  MOISTURE AND FORCING APPEAR WILL BE
LIMITED SUNDAY INTO THE MIDDLE OF NEXT WEEK...SO WILL CONTINUE WITH
A DRY FCST.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
SNOW AND BLOWING SNOW ADVISORY FROM MIDNIGHT TONIGHT UNTIL 12 PM CST
THURSDAY KSZ008>012-020>023-034.

&&
Hazardous weather outlook, Feb 28, 7:21 PM CST, 1 hour 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
721 PM CST WED FEB 28 2007

KSZ008>012-020>024-026-034>040-054>056-058-059-020130-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
721 PM CST WED FEB 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

SEVERE WEATHER TO INCLUDE TORNADOES WILL MOVE ACROSS PARTS OF EAST
CENTRAL AND NORTHEAST THROUGH THE EVENING HOURS INTO THE EARLY MORNING
HOURS THURSDAY. THE SEVERE WEATHER SHOULD BE GENERALLY EAST OF A
HERINGTON TO HIAWATHA LINE. HAIL ONE INCH OR LARGER AND WIND GUSTS
OVER 58 MPH ARE LIKELY.

A STRONG LOW PRESSURE ARE OVER WESTERN OKLAHOMA WILL MOVE
NORTHEAST INTO NORTHWEST MISSOURI OVERNIGHT. MOIST UNSTABLE AIR
AHEAD OF THIS FEATURE WILL BRING THE THREAT FOR SEVERE WEATHER.
TOWARDS MIDNIGHT THROUGH THE OVERNIGHT HOURS COLDER AIR WILL
FOLLOW IN THE WAKE OF THE LOW AND TURN THE RAIN TO SNOW.
TOTAL SNOWFALL ACCUMULATIONS OF 1 TO 4 INCHES WILL BE POSSIBLE
OVERNIGHT GENERALLY ALONG AND NORTH OF A LINE FROM ABILENE TO
HOLTON...WITH THE HEAVIER TOTALS FORECAST ALONG THE NEBRASKA
BORDER. IN ADDITION...STRONG NORTHWEST WINDS WILL RESULT IN
BLOWING SNOW ACROSS FAR NORTHERN KANSAS. SNOW AND BLOWING SNOW
ADVISORIES ARE IN EFFECT FROM MIDNIGHT INTO THE MORNING HOURS
THURSDAY FOR PARTS OF NORTH CENTRAL AND NORTHEAST KANSAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SNOW WILL LINGER THROUGH THE MORNING HOURS THURSDAY BUT
ACCUMULATIONS SHOULD BE MINOR. TOTAL SNOWFALL SHOULD RANGE FROM 2
TO 5 INCHES. SNOW AND BLOWING SNOW ADVISORIES WILL CONTINUE
HOWEVER FOR PARTS OF NORTH CENTRAL AND NORTHEAST KANSAS DURING THE
MORNING...AS WIND GUSTS TO AROUND 35 MPH WILL CREATE AREAS OF
REDUCED VISIBILITIES AND DRIFTING SNOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED INTO THE EARLY MORNING HOURS FOR SEVERE STORMS
GENERALLY ALONG AND SOUTHEAST OF HERINGTON TO HIAWATHA LINE.
ALSO SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE
NATIONAL WEATHER SERVICE IN TOPEKA.

In the hours before

Local storm report, Feb 28, 7:51 PM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
751 PM CST WED FEB 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             2 W WAVERLY             38.39N 95.64W
02/28/2007  E1.75 INCH       COFFEY             KS   TRAINED SPOTTER

&&

BN
Local storm report, Feb 28, 8:03 PM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
803 PM CST WED FEB 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             4 E MELVERN             38.51N 95.56W
02/28/2007  E0.88 INCH       OSAGE              KS   TRAINED SPOTTER

0758 PM     HAIL             4 E MELVERN             38.51N 95.56W
02/28/2007  M1.25 INCH       OSAGE              KS   TRAINED SPOTTER

&&

BN
Local storm report, Feb 28, 8:17 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
817 PM CST WED FEB 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     HAIL             WILLIAMSBURG            38.48N 95.47W
02/28/2007  E1.75 INCH       FRANKLIN           KS   LAW ENFORCEMENT

&&

PHILLIPS
Local storm report, Feb 28, 8:22 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
822 PM CST WED FEB 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     HAIL             OTTAWA                  38.62N 95.27W
02/28/2007  M1.00 INCH       FRANKLIN           KS   NWS EMPLOYEE

&&

PHILLIPS
Local storm report, Feb 28, 8:26 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
826 PM CST WED FEB 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0822 PM     HAIL             OTTAWA                  38.62N 95.27W
02/28/2007  E1.00 INCH       FRANKLIN           KS   TRAINED SPOTTER

            HAIL A LITTLE LARGER THAN A QUARTER ON SOUTH SIDE OF
            OTTAWA.

&&

BN
Local storm report, Feb 28, 8:32 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
832 PM CST WED FEB 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0832 PM     HAIL             OTTAWA                  38.62N 95.27W
02/28/2007  E1.00 INCH       FRANKLIN           KS   TRAINED SPOTTER

&&

PHILLIPS

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 6:22 PM CSTSevere Thunderstorm WarningTOPCoffey, Franklin, Osage38 min
Feb 28, 6:34 PM CSTTornado WarningTOPAnderson, Coffey26 min
Feb 28, 6:55 PM CSTTornado WarningTOPAnderson42 min
Feb 28, 7:02 PM CSTSevere Thunderstorm WarningTOPDouglas28 min
Feb 28, 7:36 PM CSTSevere Thunderstorm WarningTOPCoffey, Franklin, Osage39 min
Feb 28, 8:00 PM CSTTornado WarningTOPFranklin45 min
Feb 28, 8:23 PM CSTTornado WarningTOPFranklin37 min
Feb 28, 8:58 PM CSTFlash Flood WarningTOPCoffey, Franklin, Osage4 hr
Feb 28, 9:17 PM CSTSevere Thunderstorm WarningTOPLyon43 min
Feb 28, 9:42 PM CSTTornado WarningTOPCoffey, Lyon, Osage48 min
Feb 28, 9:53 PM CSTSevere Thunderstorm WarningTOPOsage52 min
Feb 28, 10:25 PM CSTSevere Thunderstorm WarningTOPFranklin50 min
Feb 28, 11:15 PM CSTSevere Thunderstorm WarningTOPDouglas, Franklin30 min
Mar 1, 10:32 AM CSTWind AdvisoryTOPClay, Cloud, Dickinson, Ottawa, Republic, Washington4 hr

Nearby

Flash Flood Warnings in Kansas, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.